Researchers from Oxford University have questioned whether it’s right to give Tamiflu to children with symptoms of swine flu, claiming that its side effects may outweigh the benefits.
Their study found that Tamiflu caused vomiting in around 1 in 20 children, which can lead to dehydration and complications. Also, the drug had little or no effect on asthma flare-ups and ear infections and didn’t reduce the chances of a child also needing antibiotics.
The research, published in the British Medical Journal, showed that Tamiflu and Relenza rarely prevented complications in children with seasonal flu. “We found that anti virals seemed to shorten the length of the illness by one day in children under 12,” explained Dr Matthew Thompson, one of the researchers, “which is a fairly small effect for an illness that usually lasts for around a week.”
The authors admit that their results only relate to seasonal flu, not the current swine flu pandemic. However, they state that the anti virals are also unlikely to be effective against swine flu (also known as the H1N1 virus).
So what should you do? The Department of Health is currently sticking with its policy of prescribing Tamiflu to young children who may have swine flu. “Whilst there is doubt about how swine flu affects children, we believe a safety-first approach of offering antivirals to everyone remains a sensible and responsible way forward,” said a DoH spokesperson. “However, we will keep this policy under review as we learn more about the virus and its effects.”
While many children and adults only have very mild symptoms, which can be treated with bed rest and non-prescription medicine, others may develop the illness more severely. So the current advice is, if you are at all worried about the symptoms your child is showing, or are unsure if you should be giving your child Tamiflu, speak to your doctor straight away. “For those who experience severe symptoms,” advise the DoH, “the best scientific advice tells us that Tamiflu should still be taken as soon as possible.”